Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 148, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 8, 2017, 9:43 PM EDT for Wayne County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 9:43 PM EDT (01:43 UTC)
- Expired
- Jul 8, 2017, 10:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1919 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
768
WUUS52 KRAH 090143
SVRRAH
NCC191-090215-
/O.NEW.KRAH.SV.W.0148.170709T0143Z-170709T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
943 PM EDT SAT JUL 8 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Wayne County in central North Carolina...
* Until 1015 PM EDT
* At 943 PM EDT, severe thunderstorms were located along a line
extending from near Walnut Creek to Mount Olive, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Brogden,
Cliffs Of The Neuse State Park, Elroy and Mar-Mac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3536 7782 3532 7783 3518 7784 3516 7788
3515 7789 3517 7793 3516 7797 3518 7799
3519 7802 3518 7809 3519 7814 3521 7818
3545 7790 3543 7782 3541 7781 3538 7780
TIME...MOT...LOC 0143Z 294DEG 21KT 3534 7786 3520 7805
HAIL...<.75IN
WIND...60MPH
$$
772 follow-up statements
659
WWUS52 KRAH 090150
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
950 PM EDT SAT JUL 8 2017
NCC191-090215-
/O.CON.KRAH.SV.W.0148.000000T0000Z-170709T0215Z/
Wayne NC-
950 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHEASTERN WAYNE COUNTY...
At 949 PM EDT, severe thunderstorms were located along a line
extending from near Walnut Creek to near Mount Olive, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Walnut Creek and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3518 7784 3516 7788 3515 7789 3517 7793
3516 7797 3518 7799 3519 7802 3518 7809
3518 7810 3541 7784 3543 7782 3541 7781
3538 7780 3536 7782 3532 7783
TIME...MOT...LOC 0149Z 295DEG 25KT 3531 7783 3518 7797
HAIL...<.75IN
WIND...60MPH
$$
77281
WWUS52 KRAH 090206
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1006 PM EDT SAT JUL 8 2017
NCC191-090215-
/O.EXP.KRAH.SV.W.0148.000000T0000Z-170709T0215Z/
Wayne NC-
1006 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY WILL
EXPIRE AT 1015 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3518 7784 3516 7788 3515 7789 3517 7793
3516 7797 3518 7799 3519 7802 3518 7809
3518 7810 3541 7784 3543 7782 3541 7781
3538 7780 3536 7782 3532 7783
TIME...MOT...LOC 0205Z 294DEG 21KT 3528 7774 3515 7788
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:31 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 8, 8:31 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 831 PM EDT Sat Jul 8 2017 .SYNOPSIS... A cold front will stall over the coast later tonight and Sunday. High pressure will build aloft over the region early to mid week bringing hot temperatures. && .NEAR TERM /THROUGH TONIGHT/... As of 831 PM EDT Saturday... The main area of concern for additional severe storms is to the south and east of Raleigh through 11 PM. This region has yet to be convectively overturned and is out ahead of the large outflow moving SE currently in eastern Harnett, Johnston, and Wilson Counties. The area most favorable for warnings for damaging wind gusts will be from Fayetteville to Smithfield to Goldsboro and Wilson south and east to the Coastal Area. Weather parameters indicated residual MLCapes near 2K along with strong surface moisture convergence and Theta-E advection centered on Johnston/Wilson/Wayne supporting the above. Additional storms along the northern Piedmont are with the cold front and are not currently as strong. This area has been convectively overturned and these storms should stay sub-severe as they move ESE. The western Piedmont including the Triad is done with the severe threat. We will carry categorical to likely POP in the east, with chance or slight chance west through midnight, then taper back to chance in the east, NIL west after midnight. Lows 65-70 NW to lower 70s SE. && .SHORT TERM /Sunday and Sunday Night/... As of 245 PM EDT Saturday... The surface front will remain stalled in the far southeast on Sunday into Sunday night and will thus be the main focus for scattered diurnally driven convection in the afternoon into evening. Outside of the far southeast, expect mostly sunny skies with tolerable highs in the 85 to 90 range. Mins Sunday night will be mostly upper 60s to lower 70s. && .LONG TERM /Monday through Saturday/... As of 230 PM EDT Saturday... The frontal system will continue to linger south of the forecast area on Monday. While there is a possibility this boundary will retrograde to the north, convection should be confined to the extreme southeastern counties. By Tuesday the upper trough begins to flatten out and become very zonal. As a result the surface storm track will stay well to our north as a low pressure system moves through the Great Lakes and into New England. This pattern will keep central NC under high pressure with surface boundaries and diurnal heating being the only real forcing for convection. Temperatures will rise into the low to possibly mid 90s in most locations Tuesday Wednesday and Thursday with lows staying in the 70s. The pattern begins to change on Friday as a second low pressure system moves across the northeast but then is blocked by high pressure in the North Atlantic. This will will cause the upper level trough to deepen once again and push the surface low, and its attendant front southward. This will increase rain chances for the end of the week but should help cool off temperatures as cloud cover increases. Highs by Saturday should moderate back into the upper 80s. && .AVIATION /18Z Saturday through Wednesday/... As of 135 PM EDT Saturday... VFR conditions will predominate through the 24 hour TAF period. Diurnally driven convection will be enhanced this afternoon through evening as a cold front moves southeast across central NC. Scattered showers and thunderstorms with the potential for producing strong gusty winds are expected to blossom in the northwest (GSO/INT areas) from 20-00Z and accompany the front as it moves through. The eastern TAF sites will have a 3-4 hour window of convection as well, from ~22Z to 03Z. The threat for scattered convection will diminish after 03Z tonight as the front moves southeast of the area, where it will stall and linger near the coast through Sunday. Convection will be focused in the frontal zone Sunday, perhaps impacting the FAY and RWI sites during the afternoon/evening. A drier, more stable air mass expected to settle across central NC Monday through Wednesday, maintaining a period of VFR conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...mlm LONG TERM...Ellis AVIATION...mlm
Hazardous weather outlook, Jul 8, 9:11 PM EDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 911 PM EDT Sat Jul 8 2017 NCZ011-027-028-042-043-078-089-100115- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 911 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Thunderstorms, with heavy rain and gusty wind to 50 mph remain possible through late evening. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>026-038>041-073>077-083>086-088-100115- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland- 911 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. The threat of severe storms has ended. However, scattered storms are still possible through midnight or 200 am in the Eastern Piedmont and Coastal Plain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PWB
In the hours before
Local storm report, Jul 8, 9:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
921 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG 7 SSW COLERIDGE 35.56N 79.66W
07/08/2017 RANDOLPH NC EMERGENCY MNGR
TREE DOWN ON ERECT ROAD.
&&
ELLISLocal storm report, Jul 8, 9:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND DMG 6 NW GLENDON 35.53N 79.62W
07/08/2017 RANDOLPH NC EMERGENCY MNGR
TREE DOWN ON RIVERSIDE ROAD.
&&
ELLISLocal storm report, Jul 8, 9:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 4 SSW COLERIDGE 35.60N 79.63W
07/08/2017 RANDOLPH NC EMERGENCY MNGR
TREE DOWN ON ANTIOCH CHURCH ROAD.
&&
ELLISLocal storm report, Jul 8, 9:27 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
927 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 3 E BENSON 35.38N 78.50W
07/08/2017 JOHNSTON NC FIRE DEPT/RESCUE
ONE TREE DOWN NEAR THE INTERSECTION OF
HANNAH CREEK RD AND MORGAN RD.
&&
KCLocal storm report, Jul 8, 9:40 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 2 WNW NEW HOPE 35.81N 77.99W
07/08/2017 NASH NC 911 CALL CENTER
TREE DOWN ON I-95 NEAR MILE MARKER 125.
&&
ELLISLocal storm report, Jul 8, 9:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG 2 E SIMS 35.76N 78.03W
07/08/2017 WILSON NC 911 CALL CENTER
TREE DOWN ON THE 4900 BLOCK OF ST. ROSE
CHURCH ROAD.
&&
ELLISThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:05 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Richmond | 55 min |
| Jul 8, 8:08 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 67 min |
| Jul 8, 8:15 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 45 min |
| Jul 8, 8:21 PM EDT | Special Weather Statement | RAH | Orange | 69 min |
| Jul 8, 8:27 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 48 min |
| Jul 8, 8:38 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 82 min |
| Jul 8, 8:43 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne, Wilson | 62 min |
| Jul 8, 8:47 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wayne, Wilson | 3 hr |
| Jul 8, 10:00 PM EDT | Special Weather Statement | RAH | Sampson | 30 min |
| Jul 9, 5:29 PM EDT | Special Weather Statement | RAH | Sampson | 46 min |
| Jul 9, 6:00 PM EDT | Special Weather Statement | RAH | Sampson | 45 min |
| Jul 9, 6:43 PM EDT | Special Weather Statement | RAH | Wayne | 47 min |
| Jul 9, 7:15 PM EDT | Special Weather Statement | RAH | Wayne | 45 min |
| Jul 9, 7:52 PM EDT | Special Weather Statement | RAH | Wayne | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.